Advertisement - Hide this advert





Author Topic: Cipro and ruptured patellar tendon  (Read 5036 times)

0 Members and 1 Guest are viewing this topic.

Offline bachelard

  • MICROgeek (<20 posts)
  • *
  • Posts: 1
  • Liked: 0
Cipro and ruptured patellar tendon
« on: August 07, 2009, 05:07:03 AM »
Greetings from Atlanta.

About 3.5 years ago, I ruptured the patellar tendons in both my legs. The immediate cause was two separate falls. It's complicated and I won't bother to write all the details. These were not, however, extreme falls and my surgeon said he had no idea why my tendons were in such a weakened state. I have run and lifted weights for many years, so we ended up blaming that.

Following my surgery and six weeks of rehab, the pain was not easing and I could still not walk downstairs. I went to three different surgeons for opinions before one noticed that my kneecaps had migrated several inches upward. (Incredibly, even the radiologist didn't notice this.) Basically, I was told there was nothing to do. I could have another surgery but, I was told, it is rare, extremely painful and not very successful. So, I was counseled to endure the pain as long as I could.

3.5 years later, I still can't walk downstairs without a lot of pain and without turning sideways.

I'm a psychotherapist. Tonight, as a client was leaving after his session, he mentioned that he was on the drug cipro, a powerful antibiotic. He was taking it because of gastrointestinal problems that developed after a week in South America. He mentioned that he was reluctant to take it because it can cause tendonitis and tendon rupture.

I was shocked. I had in fact been on Cipro twice before my rupture. It astounds me that nobody asked me about this. It is in my medical records, which are electronic, after all. Now I'm wondering if the effect of the Cipro didn't also cause the migration of my kneecaps.

Has anyone else experienced these problems or does anyone know details about the effect of Cipro?

Thanks for your help.

Offline frederico

  • Regular Poster
  • ***
  • Posts: 63
  • Liked: 1
Re: Cipro and ruptured patellar tendon
« Reply #1 on: August 07, 2009, 10:21:32 PM »
This is well known (I thought) among the medical community.  It has something to do with the drug affecting the microstructural turnover of the tendon cells and matrix.  I can't find a whole lot of definitive literature on it other than it being known as a possible adverse reaction to the use of the drug. 
You don't give your age, but the flip side is that tendons don't get stronger no how much you work out, they just get older and more likely to fatigue and fail. 
« Last Edit: August 16, 2009, 05:05:49 PM by frederico »

Offline doublemom

  • SuperKNEEgeek
  • *****
  • Posts: 814
  • Liked: 1
    • Andi's Website
Re: Cipro and ruptured patellar tendon
« Reply #2 on: September 03, 2009, 05:08:23 AM »
I also had a reaction to the antitiobic Avelox, though not the same as yours.  I've had plantar fascia releases on both feet which have healed perfectly and solved my plantar fascia pain 100%.  About six months after my second plantar fascia release, I was put on Avelox for a severe sinus infection.  Within 24 hours I was having SEVERE pain in my feet where I had had the releases.  I also happened to be allergic to the Avelox and vomited badly with it.  I told my doc about the vomiting and how my feet were so painful and he immediately had me stop the Avelox and put me on a different class of antibiotic instead. 

I don't know if there is any way to say 100% if there is a connection between the Cipro and your tendon problems, but it is a documented side effect of some antibiotics.  Strange, but true...

Andi
2000 R patella dislocation
2004 - Soccer injury - LK medial and lateral meniscectomies
2007 - Dx patellar tilt, lateral subluxation, grade III chondromalacia
5/13/08 - RK medial/lateral meniscectomies & patellar chondroplasty
4/6/2010 - RK TTT/LR scheduled















support